help needed 4 nursing interventions order/parameters

Published

please tell me if i'm on the right track with my priority nursing interventions i.e., correct in order of importance, and proper time parameters for the following 6 nursing priority interventions. my priority nursing diagnosis is 'risk for unstable blood calcium related tothyroidectomy secondary to thyroid cancer'

#1 interventionmonitor vs q2h (bp and pulse) for aggravated arrhythmias, and hypotension

#2 interventionmonitor daily total serum calcium levels (normal is 8.0 mg/dl-10.4 mg/dl, panic level is

#3 interventionmonitor q day to see that baseline levels of the following have been established: serum phosphate (2.4 mg/dl-4.7 mg/dl, panic level is 5) and ionized calcium (4 to 5.6 mg/dl). if not, notify md and request orders for pt.

#4 interventionmonitor to see that pt is tolerating [vitamin d] (0.25 mcg t.i.d po) as per doctor's orders. if not, notify md and request orders for pt.

#5 interventionmonitor the patient q shift for any of the following signs/symptoms/complaints: vomiting, diarrhea, nervousness, weakness, paresthesias (a sensation of numbness, prickling, or tingling), muscle stiffness and muscle cramps in the face or fingers, headaches, dysphagia, abdominal pain

#6 interventionperform the following specific assessments q8h: chvostek's sign - tapping the person just in front of the earlobe & below the zygomatic arch and the corner of the mouth will produce twitching of that corner of the mouth to twitching of all facial muscles on that side of the face. trousseau's sign (carpopedal spasm) - a blood pressure cuff is inflated to between the diastolic and systolic pressures and allowed to remain inflated for 3 minutes while watching the patient for evidence of carpal spasm in that arm which is positive evidence of trousseau's sign if [+] signs appearnotify md and request orders for pt.

Daytonite, BSN, RN

4 Articles; 14,603 Posts

Specializes in med/surg, telemetry, IV therapy, mgmt. Has 40 years experience.

#1 intervention monitor vs q2h (bp and pulse) for aggravated arrhythmias, and hypotension

what is the purpose of doing this intervention? hypotension and arrhythmias are not a symptom of hypocalcemia which is the only thing that can happen after a thyroidectomy.

#4 intervention monitor to see that pt is tolerating [vitamin d] (0.25 mcg t.i.d po) as per doctor's orders. if not, notify md and request orders for pt.

this is not specific enough. how will you know the patient is not tolerating vitamin d (calcitriol, calciferol)? you must list out the side effects to watch for that are related to the specific drug being given (there are 2 different drug formulations of vitamin d). you cannot leave it up to the imagination of your instructor or the reader of the care plan. calciferol can cause seizures and hematuria. these drugs would probably never be given by themselves unless it was prophylactic, the patient had rickets or already had hypothyroidism. i would not use this intervention unless you knew the patient was already getting this drug and it was worded differently.

littlelight98

21 Posts

thanks so much. i'm confused about your comment regarding #1 intervention? you said that "hypotension and arrhythmias are not a symptom of hypocalcemia" in my "fluid and electrolyte book made incredibly easy" page 150, it says that "other signs of hypocalcemia include:

-diarrhea

-hyperactive deep tendon reflexes

-diminished response to digoxin

-decreased cardiac output and subsequent arrhythmias

-prolonged s segment on electrcardiogram

-lentghened qt interval on ecg, which puts the patient at risk for torsades de pointes (a form of ventricular tachycardia)

-decreased myocardial contractility, leading to angina, bradycardia, hypotension, and heart failure.

, am i missing something?

can i state my #1 intervention as follows and be on the right track:

[color=#632423]monitor vs q2h (bp for aggravated arrhythmias secondary to decreased cardiac output; pulse for hypotension secondary to decreased myocardial contractility.

[color=#632423][color=#632423]

[color=#632423]concerning intervention #4 my pt was given calcitiol po which can cause gi constipation. am i on the right track by wording #4 intervention as follows:

[color=#632423]

[color=#632423][color=#632423]monitor intake of calcitiol (0.25 mcg t.i.d po) for constipation. if pt becomes constipated, notify md and request orders for pt.

[color=#632423]thank you again. i'm really sweating this. i have to do well. i'm trying so hard, and you have taken alot of time to help me. i do appreciate it!

[color=#632423]

Daytonite, BSN, RN

4 Articles; 14,603 Posts

Specializes in med/surg, telemetry, IV therapy, mgmt. Has 40 years experience.

monitor vs q2h (bp for aggravated arrhythmias secondary to decreased cardiac output; pulse for hypotension secondary to decreased myocardial contractility

a blood pressure is not going to give you information about an arrhythmia. a pulse is not going to give you information about hypotension. this patient has had a thyroidectomy and if there is a complication her nerve and muscle cells are going to be primarily involved and that is what you need to focus on. going into all kinds of stuff about how hypocalcemia affects the heart is not likely to happen in someone who had a parathyroid gland accidentally nicked out by their surgeon. i checked the symptoms (
http://www.fpnotebook.com/endo/parathyroid/hyprthyrdsm.htm
- click on "hypocalcemia"). it wasn't there so i wouldn't go into it. in this kind of complication the hypocalcemia affects the nerve and muscle systems. i think you are getting way off track here. you are supposed to be specifically monitoring for
hypocalcemia, the complication of thyroidectomy
.

[color=#632423]monitor intake of calcitiol (0.25 mcg t.i.d po) for constipation. if pt becomes constipated, notify md and request orders for pt.

i think this is a poor intervention to go with this diagnosis. it has nothing to do with
preventing
unstable blood calcium, the whole point of this diagnosis is to avoid an anticipated problem. find some other nursing diagnosis on your care plan to put this intervention.

this is not worded well. the way you have this intervention written implies you are going to watch how much the patient takes of the calcitrol or perform titer levels of the drug (if that is even possible).

you are monitoring for a side effect of the medication and giving instructions of what to do if the side effect occurs.
better:
monitor daily bowel movements. if patient is not having a daily bm, notify the md and request an order for stool softeners or laxatives.
in your rationale statement put:
constipation is a common side effect of taking calcitrol and daily bms need to be monitored so any issues with constipation may be addressed quickly and in order to avoid discomfort to the patient
.

littlelight98

21 Posts

Thank you, I will definately just leave those out. Ok, just for my own knowledge, if I touch the pt with the ball of my hand over his heart that will be a way to ascertain heart arrhythmias, right? And taking BP will reveal hypotension as evidenced by a low BP reading, right?

Daytonite, BSN, RN

4 Articles; 14,603 Posts

Specializes in med/surg, telemetry, IV therapy, mgmt. Has 40 years experience.

if i touch the pt with the ball of my hand over his heart that will be a way to ascertain heart arrhythmias, right?

no. why would you even put this in your care plan? it sounds bizarre.

taking bp will reveal hypotension as evidenced by a low bp reading, right?

yes.

This topic is now closed to further replies.